Pennsylvania, 2008

Damaging Winds and High Wind in Pennsylvania, January 9, 2008

January 9, 2008 · NWS CLE · 6 events in 4 counties and zones

Low pressure tracked through the central Great Lakes on the 8th, and continued to slowly track into Ontario on the 9th. Southerly winds ahead of this low pressure allowed for many locations in northern Ohio to report record high temperatures in the 60s during the day on the 8th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Low pressure tracked through the central Great Lakes on the 8th, and continued to slowly track into Ontario on the 9th. Southerly winds ahead of this low pressure allowed for many locations in northern Ohio to report record high temperatures in the 60s during the day on the 8th. The low pressure intensified rapidly as it moved over the Great Lakes during this time. A strong cold front extended from this low pressure, and tracked across the area during the mornning hours of the 9th. A line of showers and thunderstorms developed just ahead of the cold front causing some thunderstorm wind gust damage. Behind the cold front, the strong low pressure allowed for windy conditions to continue through the morning hours of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 9, 3:15 AM EST, 0 minutes earlier.

Area forecast discussion, Jan 9, 3:15 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
315 AM EST WED JAN 9 2008

.SYNOPSIS...
A STRONG COLD FRONT ALONG THE OHIO AND PENNSYLVANIA BORDER WILL
MOVE TO THE EAST COAST THIS AFTERNOON. A RIDGE OF HIGH PRESSURE
WILL SLIDE EAST ACROSS THE UPPER OHIO VALLEY THIS AFTERNOON AND
EVENING. LOW PRESSURE OVER THE PLAINS THURSDAY AFTERNOON WILL MOVE
ACROSS LOWER MICHIGAN THURSDAY NIGHT AND INTO QUEBEC ON FRIDAY. A
COLD FRONT TRAILING THIS LOW WILL MOVE ACROSS THE LOCAL AREA EARLY FRIDAY.

&&

.NEAR TERM /THROUGH TODAY/...
BUSY NIGHT SO FAR. WILL LET SEVERE THUNDERSTORM WATCH GO AS SOON
AS STORMS MOVE OUT OF AREA. THIS SHOULD HAPPEN BEFORE ZONES FLY.
COLD FRONT WILL BE EAST OF THE AREA SHORTLY AS WELL. HAVE BEEN
SEEING GUSTS TO 40 KNOTS BEHIND THE FRONT. STILL THINK WINDS WILL
DIE DOWN CONSIDERABLY IN THE WEST BY DAYBREAK AND BY MID MORNING
EASTERN AREAS. WILL LET WIND ADVISORY HEADLINES GO AS IS WITH
ANOTHER UPDATE LIKELY AROUND 7 AM. SKIES SHOULD RAPIDLY CLEAR FROM
W TO E DURING THE MORNING HOURS AS DRIER AIR WORKS IN FROM THE SW.
CURRENT TRENDS BRING CLEARING TO KTOL BY 13Z. DIDN/T HAVE MUCH
TIME TO LOOK AT TEMPS...BUT GUIDANCE SEEMS OK AT A QUICK GLANCE.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
RIDGE WILL SLIDE EAST ACROSS THE LOCAL AREA THIS EVENING AND THEN
MOVE OFF TO THE EAST. WILL BEGIN TO SEE AN INCREASE IN CLOUDS FROM
THE SW LATE TONIGHT. BY MIDDAY THURSDAY...SHOWERS WILL AGAIN BE
POSSIBLE IN WESTERN AREAS WITH HIGH POPS BY THURSDAY EVENING ALL
AREAS. MODELS FINALLY SHOWING A LITTLE BIT BETTER AGREEMENT AND
CONTINUITY WITH NEXT STORM. THIS LOW SHOULD PASS TO THE N OF LAKE
ERIE SOMETIME LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING.
OCCLUDED FRONT FROM LOW WILL SWEEP EAST ACROSS AREA BY 12Z FRI.
BRUNT OR PRECIP WITH THIS SYSTEM SHOULD FALL LATE THURSDAY
AFTERNOON AND EVENING. IT SHOULD REMAIN WARM ENOUGH FOR MOST OF
THE PRECIP TO FALL AS RAIN. CRITICAL THICKNESSES DO GET LOW ENOUGH
FRIDAY MORNING TO SUPPORT AT LEAST A MIX OF PRECIP. COULD BE SOME
LAKE EFFECT SNOW SHOWERS IN THE SNOWBELT FRIDAY NIGHT INTO SUNDAY.
850 MB TEMPS WILL NOT BE ALL THAT COLD SO JUST CHANCE WORDING FOR
NOW.  GUIDANCE TEMPS LOOK OK.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
LONG TERM TREND SHOWS LONG WAVE UPPER TROUGH CARVED OUT ACROSS THE
EASTERN US BECOMING MORE AMPLIFIED ACROSS THE GREAT LAKES THROUGH
THE PERIOD.  THIS WILL RESULT IN A TREND TOWARD LOWER TEMPERATURES
INTO EARLY/MID WEEK. CURRENT EXTENDED FORECAST TREND LOOKS
REASONABLE AND CHANGED LITTLE.  WENT WITH THE GFS MOS TEMPS AND ALSO
INCREASED CHANCES FOR SNOW SHOWERS MONDAY INTO WEDNESDAY.  GFS SHOWS
SURFACE LOW OVER THE LOWER GREAT LAKES THAT DROPS INTO THE OHIO
VALLEY AS THE UPPER TROUGH BECOMES MORE AMPLIFIED ACROSS THE GREAT
LAKES.  TEMPERATURES ALOFT LOW ENOUGH FOR SNOW ACROSS THE AREA AND
GFS SHOWS DEEP MOISTURE IN THE AREA.  TUESDAY NIGHT INTO WEDNESDAY
THE LOW MOVES EAST OF THE AREA AND NORTHWEST FLOW OVER THE LAKE
SHOULD CONTINUE SNOW SHOWERS SOUTHEAST OF THE LAKE.

&&

.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
COLD FRONT CROSSING FAR WESTERN OHIO AND MOVG ENE ABOUT 50 KNOTS.
WIND SHIFT AND STRONG WIND GUSTS WILL ACCOMPANY FRONT AS IT
CROSSES TAF SITES EARLY THIS MORNING. WILL ALREADY BE THROUGH TOL
FDY AND MFD BY 06Z AND ONLY TAKE 2-3 HOURS TO CLEAR EASTERN SITES.
THUNDER POSSIBLE BUT WOULD BE AT MOST A RUMBLE OR THUNDER OR A
QUICK FLASH AT ANY ONE SITE AND WILL LEAVE OUT OF TAFS UNLESS
SOMETHING MORE IMPRESSIVE DEVELOPS. LOWER CLOUDS WILL WRAP BACK
ACROSS THE AREA WITHIN AN HOUR OR TWO OF FROPA. WINDS WILL KEEP
UP INTO THE MORNING HOURS AS GRADIENT AND PRESSURE RISES ARE AT
THE MAXIMUM THEN GRADUALLY DIMINISH WED AFTRN. PLENTY OF DRY AIR
AND SUBSIDENCE WILL SPREAD IN WEDNESDAY AND CLEARING SHOULD SPREAD
FROM WEST TO EAST MORNING AND MIDDAY.

OUTLOOK...DEVELOPING SYSTEM FROM THE MIDWEST WILL EVENTUALLY MERGE
WITH A GULF MOISTURE AND WARM ADVECTION LATER THURSDAY AND
THURSDAY NIGHT. MVFR AND EVENTUALLY IFR CEILINGS WILL LIKELY
DEVELOP AND REDUCED VSBY WILL OCCUR DURING RAIN. MVFR CEILINGS MAY
LINGER THROUGH THE WEEKEND AS TROUGH DEEPENS ALOFT ALTHOUGH VSBY
SHOULD BE MAINLY VFR AS MOST OF THE PRECIPITATION WILL END.

&&

.MARINE...
WILL CONTINUE WITH CURRENT GALE HEADLINES.  STRONG GRADIENT WINDS
BEING ENHANCED BY ISAOBARIC FORCING ASSOCIATED WITH A COLD FRONT
WHICH IS CURRENTLY BISECTING THE LAKE.  FRONT WILL QUICKLY MOVE EAST
OF THE LAKE BY 12Z.  HIGH PRESSURE WILL MOVE INTO THE LOWER OHIO
VALLEY DURING THE DAY AND ALLOW WINDS TO DROP BELOW GALES THIS
AFTERNOON.  HIGH PRESSURE WILL BE ACROSS THE OHIO VALLEY OVERNIGHT
WHICH SHOULD ALLOW WINDS TO DROP OFF FURTHER THIS EVENING TO BETWEEN
10 AND 20 KNOTS.  THURSDAY THE SURFACE RIDGE AXIS SHIFTS EAST.  THIS
WILL ALLOW DEVELOPING LOW PRESSURE IN THE CENTRAL PLAINS TO BEGIN
MOVING EAST INTO THE LOWER GREAT LAKES REGION.  BY 06Z FRIDAY THE
LOW WILL BE OVER SOUTHEAST LOWER MICHIGAN.  AREA WILL BE UNDER
STRONG WARM ADVECTION WHICH SHOULD WINDS BELOW GALES.  THE LOW WILL
MOVE NORTHEAST OF THE AREA ON FRIDAY AND THE SOUTHEAST WINDS WILL
TURN NORTHWEST BEHIND THE SYSTEM.  WINDS ALOFT NOT AS STRONG IN THE
COLD ADVECTION BEHIND THE SYSTEM SO FOR NOW WILL CONTINUE WITH SUB
GALE NORTHWEST WINDS UP TO 25 KNOTS.  HIGH PRESSURE BUILDS BACK INTO
THE AREA FOR THE WEEKEND AND WILL DROP WINDS ACCORDINGLY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...WIND ADVISORY UNTIL NOON EST TODAY FOR OHZ010>014-020>023-
     031>033-038-089.
     WIND ADVISORY UNTIL 7 AM EST THIS MORNING FOR OHZ003-006>009-
     017>019-027>030-036-037-047.
PA...WIND ADVISORY UNTIL NOON EST TODAY FOR PAZ001>003.
MARINE...GALE WARNING UNTIL 4 PM EST THIS AFTERNOON FOR LEZ061-142>149-
     162>169.
     LOW WATER ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR
     LEZ142>144-162>164.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...TK
AVIATION...KOSARIK
MARINE...TK
Hazardous weather outlook, Jan 9, 12:54 AM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1254 AM EST WED JAN 9 2008

LEZ061-145-165>169-100600-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
1254 AM EST WED JAN 9 2008

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ142>144-162>164-100600-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
1254 AM EST WED JAN 9 2008

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...LOW WATER ADVISORY IN EFFECT FROM 4 AM EARLY THIS MORNING TO 4 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING
   LOW WATER ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ146>149-100600-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
1254 AM EST WED JAN 9 2008

...GALE WARNING IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 13 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH
   GALE WARNING

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ010>014-020>023-031>033-038-089-PAZ001>003-100600-
LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-ASHTABULA LAKESHORE-
NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1254 AM EST WED JAN 9 2008

...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
...SEVERE THUNDERSTORM WATCH 13 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>009-017>019-027-028-036-100600-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-HANCOCK-SENECA-HURON-WYANDOT-
CRAWFORD-MARION-
1254 AM EST WED JAN 9 2008

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO AND
NORTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ029-030-037-047-100600-
RICHLAND-ASHLAND-MORROW-KNOX-
1254 AM EST WED JAN 9 2008

...WIND ADVISORY IN EFFECT UNTIL 7 AM EST THIS MORNING...
...SEVERE THUNDERSTORM WATCH 13 IN EFFECT UNTIL 4 AM EST EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jan 8, 10:49 PM EST, 4 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
1049 PM EST TUE JAN 8 2008

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-090600-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...CLEVELAND...MENTOR...CHARDON...
JEFFERSON...FINDLAY...TIFFIN...NORWALK...MEDINA...AKRON...
RAVENNA...WARREN...UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD...
ASHLAND...WOOSTER...CANTON...YOUNGSTOWN...MARION...MOUNT GILEAD...
MILLERSBURG...MOUNT VERNON...ASHTABULA...ERIE...EDINBORO...
MEADVILLE
1049 PM EST TUE JAN 8 2008

...GUSTY WINDS AND RAIN WILL CONTINUE...

A STRONG COLD FRONT WILL CONTINUE TO MOVE EAST ACROSS THE AREA
CAUSING GUSTY WINDS AS HIGH AS 50 MPH AT TIMES. THE COLD FRONT IS
EXPECTED TO BE ON A LINE FROM TOLEDO TO FINDLAY BY 1130 PM AND TO
A LINE FROM CLEVELAND TO MANSFIELD BY 1 AM IN THE MORNING AND
FINALLY TO ERIE AND YOUNGSTOWN BY 3 AM.

LOCALLY HEAVY DOWNPOURS CAN BE EXPECTED IN THE MODERATE TO HEAVY
RAIN THAT WILL CONTINUE OVER THE AREA THROUGH AT LEAST 3 AM IN THE
MORNING. THUNDERSTORMS WILL ALSO BE EMBEDDED IN THE SHOWERS AND
THE THUNDERSTORMS COULD PRODUCE GUSTY WINDS TO 50 MPH AS THEY MOVE
THROUGH THE AREA. RAINFALL RATES OF UP TO A HALF AN INCH AN HOUR
CAN ALSO BE EXPECTED WITH THE HEAVIEST DOWNPOURS.

PONDING OF WATER IS LIKELY ON ROADWAYS WHERE THERE IS POOR
DRAINAGE. BE ON THE LOOKOUT FOR THE HIGH WATER AREAS WHILE
TRAVELING OVERNIGHT TO AVOID HYDROPLANING.

SMALL STREAMS AND CREEKS WILL LIKELY REACH BANK FULL OVERNIGHT
WITH SOME MINOR FLOODING POSSIBLE...ESPECIALLY IN THE AREAS WHERE
THE HEAVIEST RAINFALL OCCURRED.

STAY TUNED TO NOAA ALL HAZARDS RADIO OR YOUR FAVORITE WEATHER
SOURCE FOR THE LATEST ON THIS WEATHER SITUATION.

LOMBARDY

The radar

The Buffalo radar (KBUF), 144 km away, was scanning. The volume nearest the first event began at 08:12 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 high wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
January 9, 3:15 AM EST
Where
Erie County, Erie
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.120, -80.080

A trained spotter measured a wind gust of 63 mph associated with a line of thunderstorms that moved through the area. No immediate damage was noted with the severe winds.

Thunderstorm Wind, Erie

When
January 9, 3:20 AM EST
Where
Erie County, Erie
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.120, -80.080

A trained spotter estimated wind gusts to be around 65 mph with thunderstorms that moved through the area. Small hail was also observed with the thunderstorms. No immediate damage was noted with the thunderstorm wind gust.

Thunderstorm Wind, Erie

When
January 9, 3:30 AM EST
Where
Erie County, North East
Measured
56 kt (64 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.220, -79.770

A trained spotter measured a wind gust of 64 mph as thunderstorms moved through the area. Numerous trees and power lines were also reported down.

High Wind, Southern Erie

When
January 9, 4:00 AM EST
Where
Southern Erie forecast zone
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

Many trees and power lines were reported down countywide.

High Wind, Crawford

When
January 9, 5:00 AM EST
Where
Crawford forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.685, -80.106 (the zone’s center; the record gives no point)

Scattered trees were reported down across the county. Many power outages were reported.

High Wind, Northern Erie

When
January 9, 5:22 AM EST
Where
Northern Erie forecast zone
Measured
73 kt (84 mph) measured gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.118, -80.098 (the zone’s center; the record gives no point)

A trained spotter measured a peak wind gust of 84 mph. No damage was immediately observed by the trained spotter. Law enforcement reports indicate that many trees were down across Mill Creek and Erie Townships around this time.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73364, 73363, 73366, 73368, 73369, 73367.